Generic Name: Diphenhydramine/Ibuprofen
Advil PM is a nonsteroidal anti-inflammatory drug (NSAID). It may cause an increased risk of serious and sometimes fatal heart and blood vessel problems (eg, heart attack, stroke). The risk may be greater if you already have heart problems or if you take Advil PM for a long time. Do not use Advil PM right before or after bypass heart surgery.
Advil PM may cause an increased risk of serious and sometimes fatal stomach ulcers and bleeding. Elderly patients may be at greater risk. This may occur without warning signs.
Advil PM is used for:
Treating minor aches and pains that may cause sleeplessness. It may also be used as a nighttime sleep aid. It may also be used for other conditions as determined by your doctor.
Advil PM contains diphenhydramine (antihistamine/anticholinergic) and ibuprofen (NSAID). Exactly how the NSAID works is not known. It may block certain substances in the body that are linked to inflammation. NSAIDs treat the symptoms of pain and inflammation. They do not treat the disease that causes those symptoms. The antihistamine/anticholinergic works in the brain to cause sedation.
Do NOT use Advil PM if:
- you are allergic to any ingredient in Advil PM or to other similar medicines
- you have had a severe allergic reaction (eg, severe rash, hives, trouble breathing, growths in the nose, dizziness) to aspirin or an NSAID (eg, ibuprofen, celecoxib)
- you have recently had or will be having bypass heart surgery
- you are taking or have taken a monoamine oxidase inhibitor (MAOI) (eg, phenelzine) in the past 14 days, or you are taking sodium oxybate (GHB)
- you are in the last 3 months of pregnancy or are breast-feeding
Contact your doctor or health care provider right away if any of these apply to you.
Before using Advil PM :
Some medical conditions may interact with Advil PM . Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant, planning to become pregnant, or are breast-feeding
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
- if you have allergies to medicines, foods, or other substances
- if you have a history of kidney or liver disease, diabetes, or stomach or bowel problems (eg, bleeding, perforation, ulcers, persistent or returning stomach pain or heartburn)
- if you have a history of swelling or fluid buildup, lupus, asthma, growths in the nose (nasal polyps), or mouth inflammation
- if you have high blood pressure, blood disorders (eg, porphyria), bleeding or clotting problems, heart problems (eg, heart failure), or blood vessel disease, or if you are at risk for any of these diseases
- if you have asthma; chronic obstructive pulmonary disease (COPD); chronic bronchitis; emphysema; lung disease; shortness of breath; sleep apnea; blockage of the stomach, intestine, or urinary tract; difficulty urinating; diabetes; ulcers; enlargement of the prostate or other prostate problems; glaucoma or increased eye pressure; thyroid disease; low blood sodium levels; or low fluid volume (eg, caused by diarrhea, vomiting, not drinking fluids)
- if you are dehydrated, drink alcohol, or have a history of alcohol abuse
- if you have poor health or sleeplessness without pain, or if you are older than 60 years old
Some MEDICINES MAY INTERACT with Advil PM . Tell your health care provider if you are taking any other medicines, especially any of the following:
- Anticoagulants (eg, warfarin), aspirin, clopidogrel, corticosteroids (eg, prednisone), heparin, or selective serotonin reuptake inhibitors (SSRIs) (eg, fluoxetine) because the risk of stomach bleeding may be increased
- MAOIs (eg, phenelzine) because the risk of serious, irregular heartbeat (eg, QT prolongation) may occur
- Sodium oxybate (GHB) because an increase in sleep duration and a decrease in the ability to breathe are likely to occur
- Probenecid because it may increase the risk of Advil PM 's side effects
- Beta-blockers (eg, propranolol), cyclosporine, lithium, methotrexate, or quinolones (eg, ciprofloxacin) because the risk of their side effects may be increased by Advil PM
- Angiotensin-converting enzyme (ACE) inhibitors (eg, enalapril) or diuretics (eg, furosemide, hydrochlorothiazide) because their effectiveness may be decreased by Advil PM
This may not be a complete list of all interactions that may occur. Ask your health care provider if Advil PM may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
How to use Advil PM :
Use Advil PM as directed by your doctor. Check the label on the medicine for exact dosing instructions.
- Take Advil PM by mouth with or without food. It may be taken with food if it upsets your stomach. Taking it with food may not lower the risk of stomach or bowel problems (eg, bleeding, ulcers). Talk with your doctor or pharmacist if you have persistent stomach upset.
- Take Advil PM with a full glass of water (8 oz/240 mL) as directed by your doctor.
- Do not take Advil PM unless you have time for a full night of sleep.
- If you miss a dose of Advil PM and you are taking it regularly, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.
Ask your health care provider any questions you may have about the proper use of Advil PM .
Important safety information:
- Advil PM may cause dizziness or drowsiness. These effects may be worse if you take it with alcohol or certain medicines. Use Advil PM with caution. Do not drive or perform other possibly unsafe tasks until you know how you react to it.
- Do not drink alcohol or use medicines that may cause drowsiness (eg, sleep aids, muscle relaxers) while you are using Advil PM ; it may add to their effects. Ask your pharmacist if you have questions about which medicines may cause drowsiness.
- Advil PM may cause dizziness, lightheadedness, or fainting; alcohol, hot weather, exercise, or fever may increase these effects. To prevent them, sit up or stand slowly, especially in the morning. Sit or lie down at the first sign of any of these effects.
- Talk to your doctor before you take Advil PM if you drink more than 3 drinks with alcohol per day.
- Do not become overheated in hot weather or while you are being active; heatstroke may occur.
- Advil PM may cause you to become sunburned more easily. Avoid the sun, sunlamps, or tanning booths until you know how you react to Advil PM . Use a sunscreen or wear protective clothing if you must be outside for more than a short time.
- Serious stomach ulcers or bleeding can occur with the use of Advil PM . Taking it in high doses or for a long time, smoking, or drinking alcohol increases the risk of these side effects. Taking Advil PM with food will NOT reduce the risk of these effects. Contact your doctor or emergency room at once if you develop severe stomach or back pain; black, tarry stools; vomit that looks like blood or coffee grounds; or unusual weight gain or swelling.
- Do NOT take more than the recommended dose or use for longer than 10 days without checking with your doctor.
- If you have pain that does not get better within 10 days or sleeplessness that lasts for more than 2 weeks, check with your doctor. If your symptoms get worse or if you have new symptoms, check with your doctor.
- Advil PM has diphenhydramine and ibuprofen in it. Before you start any new medicine, check the label to see if it has diphenhydramine and ibuprofen in it too. If it does or if you are not sure, check with your doctor or pharmacist.
- Do not use any other product containing diphenhydramine, even one on the skin.
- Do not take aspirin while you are using Advil PM unless your doctor tells you to.
- Use Advil PM with caution in the ELDERLY; they may be more sensitive to its effects, including stomach bleeding and kidney problems.
- Advil PM should not be used in CHILDREN younger than 12 years old; safety and effectiveness in these children have not been confirmed.
- PREGNANCY and BREAST-FEEDING: Advil PM may cause harm to the fetus. Do not take it during the last 3 months of pregnancy. If you think you may be pregnant, contact your doctor. You will need to discuss the benefits and risks of taking Advil PM while you are pregnant. It is not known if Advil PM is found in breast milk. Do not breast-feed while taking Advil PM .
Possible side effects of Advil PM :
All medicines can cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
Constipation; diarrhea; dizziness; drowsiness; dry mouth, throat, and nose; excitability; gas; headache; heartburn; nausea; stomach pain or upset; thickening of mucus in nose or throat.
Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (rash; hives; itching; trouble breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); bloody or black, tarry stools; change in the amount of urine produced; chest pain; confusion; dark urine; depression; fainting; fast or irregular heartbeat; fever, chills, or persistent sore throat; hallucinations; mental or mood changes; numbness of an arm or leg; one-sided weakness; red, swollen, blistered, or peeling skin; ringing in the ears; seizures; severe headache or dizziness; severe or persistent stomach pain or nausea; severe vomiting; shortness of breath; stiff neck; sudden or unexplained weight gain; swelling of hands, legs, or feet; tremor; unusual bruising or bleeding; unusual joint or muscle pain; unusual tiredness or weakness; vision or speech changes; vomit that looks like coffee grounds; wheezing; yellowing of the skin or eyes.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
If OVERDOSE is suspected:
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include decreased urination; excitement; hallucinations; loss of consciousness; muscle twitching; seizures; severe dizziness or drowsiness; severe nausea or stomach pain; slow or troubled breathing; tremor; unusual bleeding or bruising; vomit that looks like coffee grounds; weakness.Proper storage of Advil PM :
Store Advil PM at room temperature, between 68 and 77 degrees F (20 and 25 degrees C). Avoid temperatures above 104 degrees F (40 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Advil PM out of the reach of children and away from pets.
- If you have any questions about Advil PM , please talk with your doctor, pharmacist, or other health care provider.
- Advil PM is to be used only by the patient for whom it is prescribed. Do not share it with other people.
- If your symptoms do not improve or if they become worse, check with your doctor.
This information is a summary only. It does not contain all information about Advil PM . If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.
- Advil PM Prescribing Information (FDA)
- Advil PM Liqui-Gels Prescribing Information (FDA)
- Ibuprofen PM Prescribing Information (FDA)